Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 292, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2001, 4:28 PM EDT for Putnam County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 24, 2001, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 24, 2001, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Putnam County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:30 PM EDT | Thunderstorm Wind | Harmony, GA | The public reported that near the southern end of Lake Oconee, several tree limbs, both large and small, were broken off. In addition, a swing was blown off its frame. |
| Aug 24, 4:30 PM EDT | Hail 0.75 | Harmony, GA | The public reported dime size hail near the southern end of Lake Oconee. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304 WUUS52 KFFC 242028 SVRATL GAC237-242115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 428 PM EDT FRI AUG 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PUTNAM COUNTY IN CENTRAL GEORGIA * UNTIL 515 PM EDT * AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN PUTNAM COUNTY...MOVING SOUTH AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL EASTERN PUTNAM COUNTY. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3341 8320 3343 8331 3318 8333 3331 8319
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:55 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 24, 2:55 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT FRI AUG 24 2001 AREA OF RW/TRW MOVING DOWN THE EAST SIDE OF THE STATE ASSOCIATED WITH A SHORT WAVE MOVING DOWN THE EAST SIDE OF THE UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSISSIPPI VALLEY. AT THE SURFACE A WEAK FRONT SHOULD PUSH A LITTLE FURTHER WEST TO ABOUT THE ALABAMA/GEORGIA BORDER SATURDAY AND GRADUALLY DISSIPATE. WITH THE GREATEST MOISTURE AND INSTABILITY MOVING A LITTLE FURTHER TO THE WEST WILL INCLUDE 20 PERCENT CHANCE POPS NEXT COUPLE OF DAYS. EXCEPTION WILL BE NORTHEAST WHERE LITTLE MORE STABLE AIR BEHIND THE FRONT SHOULD SUPRESS TRW ACTIVITY SATURDAY. BY SUNDAY FLOW AGAIN MORE SOUTHERLY SO WILL PUT SMALL POPS BACK IN THERE. TEMPERATURES WILL CONTINUE WARM AS SOILS CONTINUE TO DRY OUT. UPPER LEVEL TROUGH CONTINUES TO MOVE EAST WHICH SHOULD INCREASE MOISTURE AND INSTABLIITY EARLY NEXT WEEK. AVIATION SHOWS THE COLD FRONT GETTING INTO GEORGIA AND STALLING ABOUT MID-WEEK SO A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH NEAR CLIMO TEMPERATURES. FCSTID = 26 ATL 71 91 70 90 / 10 20 10 20 AHN 69 90 68 91 / 20 0 10 20 GVL 70 88 69 89 / 30 0 10 20 RMG 70 94 67 92 / 10 20 10 20 CSG 72 94 71 92 / 10 20 10 10 MCN 70 94 68 91 / 10 20 10 10 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC
In the hours before
Special weather statement, Aug 24, 11:05 AM EDT, 5 hours 23 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-242200- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1105 AM EDT FRI AUG 24 2001 ..SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS FAR NORTH AND EAST GEORGIA... .SYNOPSIS... A WEAK COLD FRONT DRIFTING INTO NORTHEAST GEORGIA TODAY WILL BECOME STATIONARY AND DISSIPATE TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE CAROLINAS TODAY. .PRIMARY THREAT... THE PRIMARY THREAT WILL BE LIGHTNING...AND POSSIBLY GUSTY WINDS TO 25 MPH. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING. .DISCUSSION... INCREASING DAYTIME INSTABILITY...ALONG WITH A WEAK COLD FRONT IN NORTHEAST GEORGIA...WILL PRODUCE SCATTERED THUNDERSTORMS. DEW POINTS WILL BE IN THE UPPER 60S...WITH LIFTED INDICES EXPECTED TO BE MINUS 2 TO MINUS 4...AND CAPES 1000 TO 1500. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:31 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 44 min |
| Aug 24, 6:02 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.